Alert archive / North Carolina / Flash Flood Warnings in 1998
Flash Flood Warning 28, NWS Wilmington, NC
NWS Wilmington, NC issued this flash flood warning at Aug 26, 1998, 5:07 PM EDT for 5 counties in North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 26, 1998, 5:07 PM EDT (21:07 UTC)
- Expired
- Aug 26, 1998, 9:00 PM EDT
- In force
- 4 hr
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
Counties Bladen County, NC, Brunswick County, NC, Columbus County, NC, Pender County, NC, Robeson County, NC
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.1 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 356 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 981 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KILM 262107 FFWILM NCC017-019-047-129-141-155-270100- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 507 PM EDT WED AUG 26 1998 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A... * FLOOD WARNING FOR... BLADEN COUNTY IN SOUTHEASTERN NORTH CAROLINA BRUNSWICK COUNTY IN SOUTHEASTERN NORTH CAROLINA COLUMBUS COUNTY IN SOUTHEASTERN NORTH CAROLINA NEW HANOVER COUNTY IN SOUTHEASTERN NORTH CAROLINA PENDER COUNTY IN SOUTHEASTERN NORTH CAROLINA ROBESON COUNTY IN SOUTHEASTERN NORTH CAROLINA * UNTIL 900 PM EDT * AT 457 PM EDT RAINFALL ESTIMATES OF THREE TO SIX INCHES WITH LOCALLY HIGHER AMOUNTS HAVE FALLEN OVER MOST OF SOUTHEAST NORTH CAROLINA SINCE THIS MORNING. RECENT REPORTS INDICATE ROADS HAVE BEEN FLOODED OUT IN PARTS OF BRUNSWICK AND BLADEN COUNTIES. THE HEAVY RAINS ASSOCIATED WITH HURRICANE BONNIE WILL CONTINUE TO FALL OVER MOST OF THE WARNING AREA THROUGH THE EVENING. THE EXCEPTION TO THIS WILL BE IN AND NEAR THE EYE OVER NEW HANOVER AND EXTREME EASTERN BRUNSWICK COUNTIES WHERE THE RAIN WILL NOT RETURN UNTIL AFTER 7 PM. THE AREAS WITH HIGH WATER WILL REMAIN FLOODED WITH ADDITIONAL FLOODING PROBLEMS LIKELY. THE AREAS MOST LIKELY FOR FLOODING WILL BE ALONG RIVERS...STREAMS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE THROUGH FLOODED AREAS. SHALLOW...SWIFTLY FLOWING WATER CAN WASH A CAR FROM A ROADWAY. ALSO...THE ROADBED MAY NOT BE INTACT UNDER THE WATER. IF YOUR VEHICLE STALLS...ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. FLOODED ROADS WILL MAKE TRAVEL DANGEROUS EVEN AFTER THE HURRICANE LIFTS NORTH OF THE REGION. IF FLOOD WATERS THREATEN YOUR HOME...SEEK HIGHER GROUND WHEN THE HURRICANE WINDS DECREASE.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 2:40 PM EDT, 2 hours 27 minutes earlier.
Area forecast discussion, Aug 26, 2:40 PM EDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
240 PM EDT WED AUG 26 1998
RDU: LOWS TONIGHT MID TO UPPER 70S. CATAGORICAL POPS TONIGHT WITH
HIGHEST POS THU NE. SHOULD SEE IMPROVMENT WHEN BONNIE MOVES EAST OF
AREA BUT THIS COULD TAKE LONGER THAN CURRENT FCST...ESP IF LATEST
ETA IS IN THE BALLPARK.
CWF: WILL AWAIT LATEST ADVY BUT WILL HOLD ONTO HURRICANE FORCE WINDS
LONGER TONIGHT WITH SLOW MOVEMENT OF STORM. THINK POST STORM SWELLS
WILL KEEP SCA CONDITIONS GOING THROUGH FRI.
DISC: OBVIOUSLY FCST WILL BE TIED TO OFFICIAL NHC TRACK. STARTING
TO GET SUSTAINED TROPICAL STORM FORCE WINDS ALONG THE COAST S OF HAT
WITH OCCASIONAL GUSTS IN SQUALLS TO HURRICANE FORCE. THINK AREA S
OF KINSTON TO HAT LINE WILL SEE HURRICANE FORCE WINDS DEVELOPING
AROUND/BY 00Z WITH A SLOW DECREASE AFTER MIDNIGHT. ONCE EYE
COMPLETELY MAKES LANDFALL FOCUS WILL SHIFT FROM WIND DAMAGE TO FLOOD
PROBLEMS. LATEST ETA HAS ME CONCERNED ABOUT POSSIBLE MAJOR FLOODING
WITH STALLED OUT TROPICAL SYSTEM. NOT SURE TROF WILL KICK OUT STORM
AS ADVERTISED AS CURRENT NNW TRACK MAY BE DUE TO MOMENTUM. LOTS TO
CONSIDER.
.MHX...HURRICANE WARNING COAST AND SOUNDS.
FF WATCH
INLAND HIGH WIND WARNING COASTAL PLAINS.
ELARDOIn the hours before
Local storm report, Aug 26, 2:22 PM EDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
222 PM EDT WED AUG 26 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0100 PM WILMINGTON NC FLOODING
08/26/98 NEW HANOVER WATER WAS UP TO THE
WINDOWS ON A CAR ON
BAYSHORE DRIVE IN THE
OGDEN AREA.Local storm report, Aug 26, 2:38 PM EDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
238 PM EDT WED AUG 26 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0232 PM LELAND NC FLOODING
08/26/98 BRUNSWICK SEVERAL LOW SPOTS ON
HIGHWAY 133 BETWEEN LELAND
AND SOUTHPORT ARE UNDER
WATER.Local storm report, Aug 26, 3:56 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
356 PM EDT WED AUG 26 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0333 PM WRIGHTSVILLE BEACH NC FLOODING
08/26/98 NEW HANOVER TWELVE INCHES OF STANDING
WATER IN THE PLAZA EAST
SHOPPING CENTER.The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 1:15 PM EDT | Flash Flood Warning | ILM | Bladen, Columbus, Pender | 4 hr |
| Aug 26, 1:15 PM EDT | Flash Flood Warning | ILM | Brunswick, New Hanover | 4 hr |
| Aug 26, 5:07 PM EDT | Flash Flood Warning | ILM | New Hanover | 4 hr |
Nearby
Flash Flood Warnings in North Carolina, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.